Researchers have found that older people who take aspirin or certain other drugs to prevent blood clots are at risk of “microbleeds” in the brain.
Elderly people often experience damage to the small vessels in the brain, as shown on magnetic resonance imaging (MRI). Cerebral microbleeds can indicate that this type of damage has taken place.
Microbleeds in lobar brain sites demonstrates a type of small vessel disease known as cerebral amyloid angiopathy, in which the buildup of amyloid–a protein linked to Alzheimer’s disease–causes degeneration of smooth muscle cells and increases the chance of blood vessel ruptures and hemorrhages.
Taking certain anticlotting drugs may lead to bleeding-prone brain vessels. So Dr. Meike Vernooij and colleagues at Erasmus MC University Medical Center, Rotterdam, the Netherlands, investigated the link. They used figures from 1,062 men and women taking part in the Rotterdam Scan Study. Participants were dementia-free and had an average age of 69.6 years.
The use of anti-blood-clotting (antithrombotic) drugs was categorized into “yes” or “no,” and the drugs were divided into platelet aggregation inhibitors or anticoagulant drugs. Participants’ cardiovascular risk factors were measured, and any known history of cerebrovascular disease was recorded.
Analysis showed that patients who took platelet aggregation inhibitors, that is, aspirin or other medications that prevent blood clotting by inhibiting the accumulation of platelets, were about 71 percent more likely to have cerebral microbleeds visible on MRI than nonusers of antithrombotic drugs.
The link was stronger for those taking the drugs at higher doses, which are often used to treat or prevent heart disease. It was also stronger for aspirin than for a similar drug, carbasalate calcium. A significant link was not found for anticoagulant drugs.
Results appear in the Archives of Neurology. The authors state, “We found that cerebral microbleeds were more prevalent in persons who had used or were using antithrombotic drugs. Furthermore, our data show a higher prevalence of strictly lobar microbleeds among aspirin users than among people using carbasalate calcium.”
They point out that some of the microbleeds may have occurred before use of antithrombotic drugs. Equally, antithrombotic drugs may have been prescribed more often to people with an increased risk of developing microbleeds. But overall, they suggest that the development of lobar microbleeds could be “accelerated by use of platelet aggregation inhibitors.”
They write, “There is currently major interest in bleeding risks with the use of antithrombotic or thrombolytic treatment in persons who have microbleeds that are apparent on MRI, because this may affect treatment in patients with cardiovascular or cerebrovascular disease.”
In contrast with this study, previous results have suggested that anticoagulant drugs are associated with an increased risk of bleeding. The reason for a lack of association in this study may be due to the lower number of people taking anticoagulants, or could be due to chance, so this issue requires further investigation.
“The beneficial effects of anti-clotting drugs for individuals at risk for heart attack and stroke should not be disregarded because these have been shown to outweigh any risks of bleeding. Nevertheless, it may be that in selected persons (e.g., those with signs of cerebral amyloid angiopathy), this risk-benefit ratio may differ for certain drugs (e.g., aspirin), thus influencing treatment decision.”
Commenting on the study, Dr. Philip Gorelick of the University of Illinois-Chicago writes, “These results remind us that physicians may be faced with practical and challenging decisions about the use of antithrombotic medications in elderly individuals who may be at risk of not only cerebral microbleeds but also more severe brain bleeds.
“In fact, cerebral microbleeds may be an important sign of more severe brain bleeds. For example, a study earlier this year indicated that microbleeds are much more common among patients who suffer intracerebral hemorrhage and are taking the anticoagulant drug warfarin. (Warfarin has long been known to increase the risk of hemorrhage.)
“Survey data suggests that use of aspirin increases with age, and is higher among people at greater risk of cardiovascular disease, so the challenge is now to clearly understand the role of antithrombotic drugs in the causes of microbleeds.
“Such information could help physicians and patients make informed decisions about the safety and efficacy of use of antithrombotic medications,” Dr Gorelick concludes.
Vernooij, M. W. et al. Use of Antithrombotic Drugs and the Presence of Cerebral Microbleeds: The Rotterdam Scan Study. Archives of Neurology, Vol. 66, June 2009, pp. 714-20.
Gorelick, P. B. Cerebral Microbleeds: Evidence of Heightened Risk Associated With Aspirin Use. Archives of Neurology, Vol. 66, June 2009, pp. 691-93.
Lee, S. H., Ryu, W. S. and Roh, J. K. Cerebral microbleeds are a risk factor for warfarin-related intracerebral hemorrhage. Neurology, Vol. 72, January 2009, pp. 171-76.
Collingwood, J. (2009). High Aspirin Doses and Brain Damage. Psych Central. Retrieved on May 25, 2013, from http://psychcentral.com/lib/2009/high-aspirin-doses-and-brain-damage/
Last reviewed: By John M. Grohol, Psy.D. on 30 Jan 2013
Published on PsychCentral.com. All rights reserved.